We assessed the effect of intravenous methylprednisolone pulse therapy (IMPT) on cardiac rhythm and electrolyte metabolism in patients with nephrotic syndrome. A total of 25 patients had valid evaluations with continuous ambulatory electrocardiograms, and 20 of these had simultaneous sodium and potassium clearances. No significant difference of frequency in complex ventricular arrhythmias (Lown’s grades 3–5) between the control and the therapy period was observed; however, 4 patients showed complex ventricular arrhythmias including ventricular tachycardia (2 patients) during the course of therapy. Fractional excretion of potassium and serum potassium significantly increased from baseline after IMPT. Complex ventricular arrhythmias, sometimes leading to sudden death, might ensue from IMPT. These dysrhythmias may be related to an abrupt change in potassium reflux from the cell.
Shouichi Fujimoto, MD, First Department of Internal Medicine, Miyazaki Medical College, 5200, Kihara, Kiyotake, Miyazaki 889-16 (Japan)
Received: May 18, 1989
Accepted: January 4, 1990
Published online: October 28, 2008
Number of Print Pages : 6
American Journal of Nephrology
Vol. 10, No. 3, Year 1990 (Cover Date: 1990)
Journal Editor: Bakris G. (Chicago, Ill.)
ISSN: 0250–8095 (Print), eISSN: 1421–9670 (Online)
For additional information: http://www.karger.com/AJN
Copyright / Drug Dosage
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.